Pennsylvania, 2006

Flash Flooding and Flood in Pennsylvania, June 27 to 30, 2006

June 27 to 30, 2006 · NWS PHI · 3 events in 1 county or zone

Several days of heavy rain throughout the Delaware and Lehigh River Basins culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth highest crest on record for the Delaware River along Northampton County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
$1.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several days of heavy rain throughout the Delaware and Lehigh River Basins culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth highest crest on record for the Delaware River along Northampton County. The worst reported damage was in Easton and Portland. The crest was slightly lower than the April 2005 flood. President George W. Bush declared Northampton County a disaster area. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th. Event totals in Northampton County averaged five to nine inches, but storm totals exceeded ten inches in parts of the Upper Delaware Basin in New York State.Governor Ed Rendell declared a disaster emergency in the state on the 28th. In Eastern Pennsylvania approximately 5000 homes, apartments and businesses were damaged. Many homes had their basement appliances and furniture ruined. The disaster area declaration made individual and public assistance possible. Numerous roads were damaged and closed. Even the Pennsylvania Turnpike in Montgomery County was closed. Between Bucks and Monroe Counties ten Delaware River bridges operated by the Delaware River Joint Toll Bridge Commission were closed. Tolls were suspended on bridges that remained open to ease congestion on the 28th through the 30th. Four bridges were still closed the night of the 29th, three bridges were closed on July 1st, they all were re-opened on the 2nd. Flooding damaged and forced the closure of twenty-two Pennsylvania State Parks. Emergency responders told people to not walk into flooded waters because it might contain sewage and other contaminants. Many homes also had oil in their basements from ruptured tanks. There was also concern about persons with individual wells having their drinking water compromised. An explosion of mold and mosquitoes was expected in the wake of the flood. Crops closest to the ground were also impacted by the flood and included cabbage, cucumbers, strawberries, spinach and squash. In Northampton County about 400 homes and businesses were affected by the flooding. Nearly half of them suffered major damage. Eleven homes were destroyed: three in Upper Mount Bethel Township, three in Lower Mount Bethel Township, four in Williams Township and one in West Easton Borough. The worst reported damage was in Easton, Portland, Upper and Lower Mount Bethel Townships. Homes and businesses were evacuated in those municipalities and also in West Easton, Forks and Williams Townships. More than twenty bridges and roads were closed due to flooding in the county. In Easton, flooding along the Bushkill Creek reached near the second floor of some homes. Once again flooding along the Delaware River took a heavy toll on downtown businesses in and around Larry Holmes Drive and Third Street. It took up to one month for some businesses to reopen. The flooding forced water restrictions. Schools were closed for the rest of the week. The Delaware Canal State Park was damaged further. Riverside Park as also heavily damaged. The borough Heritage Day was postponed. Borough pools were not reopened until July 11th. In Portland Borough, about two dozen downtown businesses were damaged, seven suffered major damage. Damage in Upper Mount Bethel Township was described as worse than what occurred in April of 2005. The worst damage was reported along Riverton Road and Sandy Shore Drive. About five people were rescued from flood waters. In Lower Mount Bethel Township, the Jacoby Creek also flooded. In Forks Township, about 300 people were evacuated. Bushkill Park was damaged and flooded again after the water from the Bushkill Creek breached a retaining wall. In Williams Township, families were evacuated and homes were damaged along Canal Road. In Allen Township, the Hokendauqua Creek also flooded. In Nazareth, both the Bushkill and Little Bushkill Creeks flooded recreational areas. Crops were damaged by the flood waters, especially, the wheat crop. The heavy rain caused the wheat kernels to sprout prematurely, reduced the grain quality and cut its value in half. The Delaware River at Belvidere (Warren County), was above its 22 foot flood stage from 1145 a.m. EDT on the 28th through 303 a.m. EDT on the 30th. It crested at 27.16 feet at 1130 a.m. EDT on the 29th, the fourth highest crest on record. Farther downstream at Easton, the Delaware River was above its 22 foot flood stage from 830 p.m. EDT on the 27th through 703 p.m. EDT on the 30th. It crested at 37.09 feet at 1215 p.m. EDT on the 29th, the fourth highest crest on record. The Lehigh River also flooded inland, but flooding was not as severe. The Lehigh River at Walnutport was above its above its 8 foot flood stage from 645 a.m. EDT on the 27th through 300 a.m. EDT on the 29th. It crested at 12.49 feet 715 a.m. EDT on the 28th. Farther downstream in Bethlehem, the Lehigh River was above its 16 foot flood stage from 458 a.m. EDT through 418 p.m. EDT on the 28th. It crested at 17.74 feet at 11 a.m. EDT. Farther downstream in Glendon, the Lehigh River was above its 19 foot flood stage from 434 p.m. EDT on the 27th through 2 a.m. EDT on the 29th. It crested at 19.74 feet at 730 a.m. EDT on the 28th. Actual storm rainfall totals included: 9.03 inches in Walnutport and 6.42 inches in Forks Township. It was the second wettest June on record at the Lehigh Valley International Airport as 9.13 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:30 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 2:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT TUE JUN 27 2006

...CORRECTED MARINE SECTION...

.OVERVIEW...
THE GOOD NEWS FOR THE OVERNIGHT WAS THAT THE AXIS OF HVYR PCPN HAS
SHIFTED WWD. THE BAD NEWS IS THAT THERE IS ONLY ONE WAY OUT OF DODGE
FOR THIS HVY PCPN BAND AND THAT WILL BE THRU OUR CWA. WE WILL BE
REISSUING A FFA THAT WILL GO INTO WED MRNG FOR OUR ENTIRE CWA. SOME
PLACES HAVE BEEN HAMMERED AND THUS HAVE VERY LOW FFG VALUES IN DE/MD
& PA. PARTS OF OUR NJ CWA HAVE BEEN SPARED THE HEAVIEST RAIN AND
HAS MORE WIGGLE ROOM. BUT...WE HAVE SEEN WHAT TRAINING ECHOES HAVE
DONE AND WHILE THERE IS GENERAL MODEL CONSENSUS HITTING NERN PA/NWRN
NJ THE HARDEST FCST CONFID IS NOT HI ENUF TO BELEIVE THAT TRAINING
ECHOES WILL TOTALLY AVOID NJ ATTM. THE WRF-NMM INIT LOOKED SLGTLY
BETTER THAN THE GFS IN THE DEEP SOUTH. BUT ITS QPF SOLN WITH WHAT IS
CURRENTLY OCRG AROUND OUR CWA DOES NOT FIT WELL AND WE WILL SIDE
WITH THE GFS SOLN. WHL POPS WILL REMAIN IN THE FCST INTO WED & THU
MSTR DOES NOT LOOK AS DEEP AND PCPN MAY NOT BE AS WDSPRD.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE WWD MOVEMENT OF THE WRN ATLC RDG IS EXPECTED TO STOP SOON. THUS
THE TROP CONNECTION PCPN IS EXPECTED TO HEAD BACK EWD AS THE DAY
PROGRESSES. THE WRF-NMM SEEMS TO BE TOO AGGRESSIVE WITH THE RDGG AS
PCPN IS ALRDY FTHR E THAN IT HAS PROGGED AND MORE IN LINE WITH THE
GFS. WE WILL FOLLOW THE HIER POPS THAT THE GFS IS GIVING FOR TDY.
THE GFS FCST SOUNDINGS ARE NOT TERRIBLY SUPPORTIVE OF CONVECTION AS
THERE IS JUST SFC BASED INSTABILITY. NEVERTHELESS WITH THE HIGH
PWATS AND LOW LFCS IT MAY NOT BE THUNDER...BUT SHRAS WITH HVY RAIN
SHLD DVLP AND BCM MORE WDSPRD AS THE DAY PROGRESSES. THIS IS ESP
TRUE ARND THE WRN PERIPHERY OF OUR CWA WHERE INSTAB IS GREATEST.
WITH ONGOING PCPN ALRDY IN DELMARVA AND ERN PA WE WILL START THE FFA
FROM THIS MRNG IN THOSE LOCATIONS. NJ A BIT TRICKIER AS THE RDGG HAS
DONE ITS WORK. PCPN EDGED FTHR E THAN I WAS THINKING MON AND FOR NOW
WE WILL PLAY IT A BIT MORE PESSIM AND KEEP SOME MNTN OF PCPN. GUID
MAX TEMPS DON/T DIFFER MUCH AND NEITHER WILL US.

TNGT IS THE LATEST FCST PERIOD OF CONCERN FOR US. THERE IS GENERAL
MDL AGREEMENT ABT TNGT BEING THE NIGHT ALTHO WITH DIFFERENT TIMES
(CAN GGEM FASTEST/WRF SLOEST). NEVERTHELESS THE WEAK LOW PRES THAT
WAS MEANDERING AROUND THE FLA PENINSULA WILL GET ABSORBED INTO THE
FLOW AND COME THRU OUR CWA TNGT. MDLS KEYING ON THE BEST LLVL WAA
TNGT COUPLED WITH THE HIGH PWATS...INCRG LLJ AND APCHG ENTR RNG
ASSOCD WITH THE MIDWESTERN JET. THIS CONFLUENCE OF EVENTS COUPLED
WITH THAT SSE LLJ AND INSTAB ALF AS DEPICTED BY THE S.I. FAVOR THE
UPSLOPE AREAS OF OUR CWA HAS HAVING THE GREATEST THREAT OF HVY RAIN.
BLV OUR CWA WILL SEE BASIN AVGS OF BTWN HALF AN INCH AND TWO INCHES
IN THIS FCST PERIOD AND WITH GT 2 INCH PWATS IN PLACE DOUBLING THAT
LOCALLY WILL BE EASY. THUS OUR ENTIRE CWA WILL BE UNDER A FFA. WE
ARE HOPING THESE HIER AMTS WILL BE AS LOCALIZED AS THEY CAN BE.
LATEST RFC GUID TAKES EVEN THE SCHUYLKILL AND MAIN STEM DELAWARE
CLOSE TO FLOOD STAGE.

THE SHRT WV ASSOCD WITH THAT REMNANT SYS AND LLJ WILL LIFT NEWD
ERLY  ON WED AND SHLD TAKE THE MORE ORGANIZED PCPN SHOT AWAY FROM
OUR CWA. THE FFA FOR NOW WILL RUN TO 12Z WED. MOST OF THE HVY PCPN
SHLD BE DONE BY THEN...BUT ITS AFFECTS ON RIVERS AND STREAMS WILL BE
FELT THRU THE DAY. AS FAR AS SENSIBLE WEATHER GOES...THE CDFNT WILL
BE RUNNING PARALLEL TO THE FNT THRU OUR CWA AND WILL STRUGGLE TO
MOVE THRU...SOUNDS TOO FAMILIAR. THE ONE DIF IS THAT THE DRY AIR
THAT IS PRESENT IN THE TEN VLY ON H20 IMAG IS EXPECTED TO RIDE THE
SW FLOW INTO OUR CWA. THIS DROPS OUR PWATS AND DECREASES MSTR AT ALL
LVLS. WOULD THINK THIS SHLD BE ENUF TO MAKE PCPN MORE SCATTERED THAN
ORGANIZED. HOPEFULLY NOT TOO MUCH MID LVL DRY AIR TO ENHANCE
DOWNDRAFT PTNLS (SVR STORMS). WITH ALL THE STANDING WATER AROUND
THINK GFS MOS IS TOO WARM WED (AND THU ALSO) AND WE WILL KNOCK IT
DOWN A CAT. WITH THE FNT LINGERING IN OUR CWA WED NGT...SO WILL PCPN
CHCS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.

&&

.AVIATION...
EARLY MORNING RADAR IMAGERY SHOWS SOME SCATTERED SHOWERS MAINLY OVER
THE WESTERN PORTION OF THE AREA.  THESE SHOWERS WILL CONTINUE TO
AFFECT THE REGION IN AND AROUND KRDG AND KABE.  TO THE S AND E, MOST
LOCATIONS SHOULD BE MAINLY DRY THROUGH THE MORNING HOURS.  MODEL
GUIDANCE WAS GOOD OVERALL IN MOVING THE AXIS OF HEAVIEST PRECIP TO
THE WEST OF THE FORECAST AREA OVERNIGHT AND INTO TODAY.  HOWEVER,
THE GUIDANCE IS AGAIN IN GOOD AGREEMENT, ALTHOUGH DIFFERENT IN THE
TIMING, THAT RAIN WILL MOVE INTO THE AREA TONIGHT, POSSIBLY BE HEAVY
AT TIMES, AND CONTINUE THROUGH WEDNESDAY MORNING.  THE NAM KEEPS THE
BRUNT OF THE PRECIP AWAY PRIOR TO 12Z WEDNESDAY.  THE GFS IS FASTER.
THE LATEST TAF PACKAGE INDICATES SOME RAIN MOVING IN DURING THE LATE
EVENING TONIGHT.  WILL HAVE TO SEE IF THIS TIMING IS TOO FAST AND
HOPEFULLY LATER GUIDANCE WILL BE HELPFUL IN MAKING THIS
DETERMINATION. HAVE MAINLY MVFR WITH SOME IFR CIGS ACROSS THE REGION
THIS MORNING.  EXPECT GENERALLY VFR DURING THE DAY, WITH MVFR AROUND
ANY PRECIP WHICH DEVELOPS DURING THE AFTERNOON, WITH A BRISK SE WIND.

&&

.MARINE...
STEADY SE FLOW OF 15 TO 20 KTS OVER THE WATERS WILL CONTINUE.  WINDS
WILL ALSO BECOME GUSTY OVERNIGHT TONIGHT  AND INTO WEDNESDAY, WITH
GUSTS APPROACHING 30 KT ON THE OCEAN.  AGAIN, EXPECT MOST OF THE
RAIN TO BE WELL TO THE WEST TODAY, BUT CERTAINLY SOME AFTERNOON
SHOWERS ARE POSSIBLE.  A MORE STEADY RAIN MOVES IN OVERNIGHT AND
INTO WEDNESDAY.  WAVEWATCH CONTINUES TO BRING SEAS TO 10 FT BY
WEDNESDAY MORNING. CURRENT THINKING IS THAT THOSE HEIGHTS ARE A BIT
OVERDONE. SCA FLAGS ARE ALREADY FLYING ON THE OCEAN AND DE BAY.

CURRENTLY, THERE IS A STATEMENT ABOUT TIDAL FLOODING ON CHESAPEAKE
BAY AROUND HIGH TIDE THIS MORNING, WITH TIDAL DEPARTURES GENERALLY
IN THE 1.0 TO 1.5 FOOT RANGE.  THE STATEMENT WILL BE REISSUED LATER
THIS MORNING.  TONIGHTS TIDES BEAR WATCHING AS WELL, WITH THE
INCREASING WINDS.

&&

.HYDROLOGY...
FFG IS BELOW 1 INCH/HOUR IN A NUMBER OF OUR COUNTIES IN MD/DE & PA.
NJ VALUES ARE HIER. WE/RE EXPECTING BASIN AVG PCPN OF AROUND AN INCH
TO AROUND TWO INCHES ACRS OUR CWA INTO WED MRNG WITH LOCALIZED
AMOUNTS EXCEEDING FOUR INCHES. MOST CREEKS AND RIVERS HAVE RECEDED
INTO THEIR BANKS...BUT WON/T HAVE MUCH TIME TO RELAX AS RENEWED
FLOODING IS EXPECTED. MOST CONCERNED ABT OUR RIVERS AND STREAMS IN
PA WHERE THE NEXT SHOT OF HVYR PCPN WILL COINCIDE WITH WHERE THE
MOST WIDESPREAD HVY RAIN HAS OCCURRED. BEYOND WED MRNG...PCPN IS
EXPECTED TO BE MORE LOCALIZED AND NOT AS HEAVY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
     WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 FROM 6 PM TUESDAY
     TO 8 AM WEDNESDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 8 AM WEDNESDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 8 AM
     WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 8 PM
     WEDNESDAY.
&&

TFG
Hazardous weather outlook, Jun 27, 3:48 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT TUE JUN 27 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
448 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL
FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN
CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH
TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTUIONS OF THE
DELAWARE RIVER. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY
ALONG THE MARYLAND EASTERN SHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY
CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS
ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST
OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL
PRECIPITATION REPORTS ARE APPRECIATED.

TFG

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Northampton

When
June 27, 6:45 AM EST to June 30, 6:03 PM EST
Where
Northampton County, Walnutport
Property damage
$10 million
Crop damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Flash Flood, Northampton

When
June 27, 8:30 PM EST to 10:00 PM EST
Where
Northampton County, Northwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Flash Flood, Northampton

When
June 28, 3:00 AM EST to 6:00 AM EST
Where
Northampton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518452, 5518450, 5518451.